n Cardiovascular Journal of Africa - Acute myocardial infarction after prednisolone administration for the treatment of anaphylaxis caused by a wasp sting : online article - case report
|Article Title||Acute myocardial infarction after prednisolone administration for the treatment of anaphylaxis caused by a wasp sting : online article - case report|
|© Publisher:||Clinics Cardive Publishing|
|Journal||Cardiovascular Journal of Africa|
|Affiliations||1 Gelibolu Military Hospital, Turkey, 2 Gelibolu Military Hospital, Turkey and 3 Gelibolu Military Hospital, Turkey|
|Publication Date||May 2013|
|Pages||4 - 6|
|Keyword(s)||Acute myocardial infarction, Anaphylactic reaction, Prednisolone administration and Wasp sting|
Background : Wasp stings have been demonstrated to cause a wide spectrum of allergic reactions from localised reactions to anaphylaxis. Acute coronary syndromes have been described as potential complications of anaphylactic reactions or some of the drugs used for the treatment of anaphylaxis. We know of only a few cases reported of acute myocardial infarction (MI) following corticosteroid administration or anaphylaxis in subjects with normal coronary arteries. If it exists, underlying subclinical coronary atherosclerosis may become clinically evident.
Case report : A 20 year-old male with anaphylaxis due to a wasp sting, complicated by acute ST-elevation MI after intravenous methyl prednisolone administration, is the subject of this report. He was admitted to our emergency service for dizziness, blurred vision, presyncope and mild respiratory distress 10 minutes after the wasp had stung him on the nape of the neck. Six to seven minutes after administration of prednisolone, the patient complained of typical chest pains. A high posterolateral MI with mild mitral regurgitation were seen on examination. He was treated conservatively with aspirin and heparine. Coronary angiography and intravascular ultrasound imaging, performed 10 days later, showed no evidence of obstructive coronary artery disease.
Conclusion : Although reduced coronary perfusion, local histamine release-induced coronary vasospasm or severe hypoxia have been suggested, the pathophysiology remains unclear. Acute STEMI may be a rare but clinically important complication of a wasp sting, anaphylaxis or the corticosteroid used for its treatment, even in young adults with normal coronary arteries. Therefore, physicians should be aware of such serious complications in order to diagnose them early.
Article metrics loading...